Alert archive / Arizona / Flash Flood Warnings in 2008

Flash Flood Warning 15, NWS Tucson, AZ

July 12, 2008Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 12, 2008, 2:29 PM MST for Pima County, Pinal County, Arizona. It was in force for 76 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2008, 2:29 PM MST (21:29 UTC)
Expired
Jul 12, 2008, 3:45 PM MST
In force
76 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

Counties Pima County, AZ, Pinal County, AZ

The radar

The Tucson radar (KEMX), 77 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.5 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2008-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 579 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2008-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
579 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
860 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 122129
FFWTWC
AZC019-021-122330-
/O.NEW.KTWC.FF.W.0015.080712T2129Z-080712T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
229 PM MST SAT JUL 12 2008

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITY OF ORO VALLEY...
  SOUTHEASTERN PINAL COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 430 PM MST

* AT 220 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM NEAR ORO VALLEY...MOVING NORTH
  AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  ORACLE

A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR THE WARNED AREA 
UNTIL 315 PM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS 
PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS AND HEAVY RAIN.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES 
AND STREAMS...HIGHWAYS AND UNDERPASSES.

LAT...LON 3263 11115 3265 11065 3235 11078 3236 11105

$$

MEYER
2 follow-up statements
000 
WGUS75 KTWC 122200
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
300 PM MST SAT JUL 12 2008

AZC019-021-122330-
/O.CON.KTWC.FF.W.0015.000000T0000Z-080712T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-PINAL AZ-
300 PM MST SAT JUL 12 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MST FOR
SOUTHEASTERN PINAL AND NORTHEASTERN PIMA COUNTIES...

AT 250 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A STRONG THUNDERSTORM PRODUCING FLASH FLOODING. THIS STORM 
WAS LOCATED JUST NORTH OF ORO VALLEY AND WEST OF CATALINA. RADAR 
RAINFALL ESTIMATES RANGED FROM 1 TO 3 INCHES ACROSS THE AREA. A GAGE 
ON BIG AT RANCHO VISTOSO BLVD REPORTED 1.61 INCHES WITH ANOTHER GAGE 
AT THE NORTHEAST CORNER OF CATALINA STATE PARK AT 1.14 INCHES.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES 
AND STREAMS...HIGHWAYS AND UNDERPASSES.

LAT...LON 3263 11115 3265 11065 3235 11078 3236 11105

$$

MEYER
000 
WGUS75 KTWC 122245
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
345 PM MST SAT JUL 12 2008

AZC019-021-122253-
/O.CAN.KTWC.FF.W.0015.000000T0000Z-080712T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-PINAL AZ-
345 PM MST SAT JUL 12 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHEASTERN PINAL
AND NORTHEASTERN PIMA COUNTIES...

AT 340 PM MST SHOWERS AND THUNDERSTORMS HAD ENDED IN THE ORO VALLEY 
AND ORACLE AREAS. HEAVY FLOW WILL CONTINUE IN WASHES AND STREAMS 
WITH SOME STREET FLOODING...BUT WITH NO ADDITIONAL RAINFALL IMMINENT 
THE FLASH FLOOD WARNING HAS BEEN CANCELLED.

LAT...LON 3263 11115 3265 11065 3235 11078 3236 11105

$$

MEYER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 1:45 PM MST, 44 minutes earlier.

Area forecast discussion, Jul 12, 1:45 PM MST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
145 PM MST SAT JUL 12 2008

.SYNOPSIS...A LOW PRESSURE SYSTEM NEAR WESTERN ARIZONA WILL WEAKEN
AND LIFT NORTH THIS WEEKEND. IT WILL CONTINUE TO POSE A THREAT FOR
LOCALIZED HEAVY RAINFALL THROUGH SUNDAY AS HIGH TEMPERATURES REMAIN
BELOW NORMAL DUE TO CONSIDERABLE CLOUDINESS AND WIDESPREAD SHOWERS.
A MORE TYPICAL JULY MONSOON PATTERN IS EXPECTED MUCH OF NEXT WEEK
WITH A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS AND WARMER
TEMPERATURES.

&&

.DISCUSSION...PLENTY UNSTABLE WITH PROXIMITY OF LOW AND UPPER LEVEL
DIFFLUENT PATTERN OVERHEAD. PLENTY OF MOISTURE AS WELL WITH
PRECIPITABLE WATER STILL HANGING IN THE 1.75 INCHES RANGE AND
SURFACE DEWPTS IN THE 60S. ONLY TAKING A COUPLE OF HOURS OF HEATING
TO ENHANCE CONVECTION THIS MORNING. VERY WEAK FLOW...MAIN CONCERN IS
ONCE AGAIN HEAVY RAINFALL AND POTENTIAL LOCALIZED FLOODING PROBLEMS.
COVERAGE SHOULD END UP HEAVY SCATTERED TO LOW END NUMEROUS THROUGH
THE EVENING HOURS WITH SCATTERED POSSIBLE OVERNIGHT.

OTHERWISE LOW FILLS THEN SHEARS OUT OVER THE NEXT 36 HOURS AND FLOW
PICKS UP ONCE AGAIN FROM THE SOUTH AS HIGH CENTER WOBBLES AND
RECONSOLIDATES EAST. NORMAL TO HEAVY SUMMER THUNDERSTORM SEASON
ACTIVITY WILL CONTINUE WELL INTO THE NEW WEEK...WE LOOSE THE
INFLUENCE OF THE LOW BUT NICE H7 THETA E RIDGE WRAPS AROUND THE NEW
HIGH POSITION RIGHT INTO SOUTHEAST ARIZONA. PROBABLY KNOCK THE 60
PERCENT COVERAGE BACK TO THE 30 TO 50 PERCENT RANGE BY MONDAY OR SO.

&&

.AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO
SUNDAY...MAINLY DURING THE AFTERNOON AND EARLY NIGHTTIME HOURS.
CLOUD DECKS WILL GENERALLY BE 5-7KFT AGL...WITH LOWER CEILINGS IN
HEAVY RAIN. VISIBILITIES AT TIMES WITH THE STRONGEST STORMS AS LOW
AS 1 MILE OBSCURING MOUNTAINS. AVIATION DISCUSSION NOT UPDATED FOR
TAF AMENDMENTS.

&&

.FIRE WEATHER...PLENTY OF MOISTURE FOR SCATTERED SHOWERS AND
THUNDERSTORMS THROUGH THE COMING WEEK.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 11, 11:02 PM MST, 15 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1102 PM MST FRI JUL 11 2008

AZZ019-029>035-120715-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1102 PM MST FRI JUL 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 5:43 PM MSTAreal Flood AdvisoryTWCCochise, Graham, Greenlee, Pima, Santa Cruz107 min
Jul 11, 7:14 PM MSTSevere Thunderstorm WarningTWCPima46 min
Jul 11, 7:33 PM MSTAreal Flood AdvisoryTWCPima75 min
Jul 11, 8:39 PM MSTFlash Flood WarningTWCPima111 min
Jul 11, 9:21 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz80 min
Jul 11, 10:28 PM MSTFlash Flood WarningTWCPima92 min
Jul 12, 11:29 AM MSTAreal Flood AdvisoryTWCPima, Santa Cruz2 hr
Jul 12, 12:04 PM MSTSevere Thunderstorm WarningTWCPima26 min
Jul 12, 12:16 PM MSTSevere Thunderstorm WarningTWCSanta Cruz29 min
Jul 12, 1:02 PM MSTSevere Thunderstorm WarningTWCPima43 min
Jul 12, 1:33 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz117 min
Jul 12, 2:25 PM MSTSevere Thunderstorm WarningTWCPima, Pinal24 min
Jul 12, 4:05 PM MSTFlash Flood WarningTWCCochise115 min

Nearby

Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.